How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Dog Veterinarian
Category: Dog
Satisfied Customers: 14830
Experience:  Over 20 years of experience as a veterinarian
49838867
Type Your Dog Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Last night, I put artificial tears

Customer Question

.Last night, I put artificial tears in my dog's eyes because I had researched the brand and was told they were safe. However, I also put two drops of advanced relief eye drops in his eyes as well.
I was worried because I researched that this brand contains 0.05% tetrahydrolizine, which was stated to be a vasoconstrictor.So hoping I didn't do damage to his eyes, I tried to rinse them with water and saline solution because I was told this was safe to use for pets.
His eyes seem to be normal now and it has been at least 7-8 hours although they are a little red. I hope this is just irritation that goes away.
I would greatly appreciate your help! :):)
Submitted: 1 year ago.
Category: Dog
Expert:  Dr. Kara replied 1 year ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry that you have been waiting for a response, but your requested expert isn't online which delayed your question coming up on the list for all to answer. I would like to help if you are still interested in an opinion.
You are correct that we do not recommend using products with tetrahydrozoline in dogs because this is a potent vasoconstrictor. If ingested this drug can cause a large drop in blood pressure, lowering of body temperature, seizures, blurred vision, nausea, vomiting and difficulty breathing. These symptoms are unlikely to occur from just a couple drops administered into the eye, but because dogs are so sensitive to this drug we don't recommend using it in their eyes.
More likely from the use of this drop in their eyes we can see rebound worsening of inflammation and irritation and their eyes become more irritated and red.
You did the right thing by flushing out the drops with sterile saline, that is exactly what I would have recommended. If his eyes look normal now I suspect he didn't have enough time to absorb them before you flushed his eyes and you will not see any effects from the drops.
You can absolutely continue to use plain artificial tears in his eyes to relieve any dryness and discomfort.
Please let me know if you have any further questions.